T Nation

Paxil Withdrawal

Has anyone ever gone through this? I have been on Paxil since Malakai was born in September and I am now coming off it in order to have another baby.

I just finished tapering off slowly over the course of a month, and the symptoms seem to be intensifying daily. Mainly I have been suffering from an upset stomach and stomach cramping, loss of apatite, periods of extreme fatigue and dizziness (lasting for the majority of the day), and the sensation of electric shocks in my head. (This happens hundreds of times a day) Whenever I get the shocks my vision starts to shake, kind of like an earthquake in my brain. This morning I started getting sound effects when these shocks happen. It kind of sounds like rice being shaken in a plastic container and it is really loud.

Its horrible. If I wasn’t walking with the Lord I don’t think I would be handling this very well.

Does anyone have any tips for me on lessening these effects, or any personal stories that might be helpful?

[quote]JPBear wrote:
Has anyone ever gone through this? I have been on Paxil since Malakai was born in September and I am now coming off it in order to have another baby.

I just finished tapering off slowly over the course of a month, and the symptoms seem to be intensifying daily. Mainly I have been suffering from an upset stomach and stomach cramping, loss of apatite, periods of extreme fatigue and dizziness (lasting for the majority of the day), and the sensation of electric shocks in my head. (This happens hundreds of times a day) Whenever I get the shocks my vision starts to shake, kind of like an earthquake in my brain. This morning I started getting sound effects when these shocks happen. It kind of sounds like rice being shaken in a plastic container and it is really loud.

Its horrible. If I wasn’t walking with the Lord I don’t think I would be handling this very well.

Does anyone have any tips for me on lessening these effects, or any personal stories that might be helpful?
[/quote]

WOW that is freaking awful! I had problems when I came off Paxil but nothing like what you are having. My experience was a few years ago so my memory is not so great, but I think I had some withdrawal problems for about a week, maybe 2 weeks tops. I suggest you see your doctor because the symptoms you are talking about are WAY worse than anything I have heard about with Paxil. SEE A DOCTOR NOW! That shit is serious!

I’m familiar with some of theses symptoms, like the electric buzz in my head and upset stomach. I haven’t quit the med, but if i forget to take a dose, I’ll start to experience these sides. They haven’t been intense, but I can relate. I get a weird dizzy-like feeling when I’m late on a dose too.

I’m no doctor, but I don’t think a month is enough time to come off an antidepressant like Paxil.

I’m currently on Cipralex/Lexapro and with the symptoms I experience after missing just one day of medication, I can’t see myself tapering off in anything less than 8 weeks, if that.

Jp,
Paxil is the worst ssri to quit.

Here’s some links for you:

http://www.quitpaxil.info/

http://www.crazymeds.org/paxil.html

Hope it helps!

I am pretty sure the halflife of paxil is 24 hours

I was once on high dosed effexor and had crazy withdrawl symptoms from the 5 hour half life. I thought that was bad till I learn’t about paxil in school.

World Health Organization, “Paxil has the highest incidence rate of withdrawal adverse experiences of any antidepressant drug in the world”.

There are also a number of lawsuits against GSK for with holding information on drug dependency.

http://www.quitpaxil.info/

Hope that helps.

I know some people go down to the lowest dose. Then take it every second day for 2 weeks then off. On off days you take benadryl at night so you can get to sleep (if that becomes a problem).

I hope everything works out.

Thanks everyone.

I actually am doing what my physician told me to. She said take a half dose for two weeks and then a half dose every other day for two weeks.

I am off now, so I am not sure that going back up in dosage will be very good now. But I would agree that coming off over three months is probably a lot easier.

Many people will switch to Prozac when trying to wean off since it has a half life of around 7 days. It makes the transition much easier. Unfortunately Paxil and Effexor are the worst offenders of discontinuation syndrome due to their half lives.

Some people have had success supplementing with 5-HTP/tryptophan since it’s the precursor(s) to serotonin. The electric shocks, anxiety, and other symptoms may be due to a serotonin deficiency from withdrawing the med.

JP,
Sorry to hear about your struggles…these electric shocks you describle sound scary. Perhaps it’s just your chemicals being unbalanced due to missing the drug. I’ve heard Paxil is tougher than other anti-depressants to come off of, but it is possible. I’d give it some more time and do as much research on the topic as you can.

A question for all: As most know my issues with anxiety…recently I’ve been getting sensations of sharp, almost stabbing-like feelings on the top of my head and on my temples the past few weeks. Anyone else get these and are they related to medication or just anxiety in general? It feels like the blood vessels are tightening and it kind of freaks me out.

JP, best of luck in kicking Paxil. I’m sure you will be able to do it.

Take care,
Dan